Follow
Share

She has been taking it for years. She is 88 years old and doesn't think it's bad for her.

This question has been closed for answers. Ask a New Question.
I didn't read all the comments, so pardon me if I repeat what others may have said. First of all, consult her doctor (but that may be moot, since he/she has been prescribing it for her all these years). Secondly, NO elderly person should be on Ambien! I am not elderly, but because of various debilitating health issues and the onset of menopause, I was given a prescription for Ambien to help me sleep. Well, it helped me sleep all right...for 15 years. And yet I never felt rested. And by that time, of course, I was addicted to it. After trying to quit (at my request) with my doctor's help (which didn't work), I found this document online and it changed my life. This is the BEST way to wean off Ambien or any other sleep medication, because it is so gradual that you aren't noticing the dose decrease. You could give this article to her doctor and ask him/her to help you by suggesting it to her. Hope it helps!! https://www.sfdph.org/dph/files/CBHSdocs/Sedative-Hypnotics-In-Older-Adults.pdf
Helpful Answer (0)
Report

RayLinStephens: And yes, a person may not be tired because elderly folks do nap during the day. My mother would tire after writing out one greeting card or taking one phone call. That would be it; she was done and went to bed 'round 9:00 P.M.
Helpful Answer (0)
Report

RayLinStephens: There was a time period in my life that I suffered from sleeplessness so my answer about Ambien was well read.
Helpful Answer (0)
Report

Jeannegibbs: As we all know, we have to be our patient advocates and that of our elderly parents. Point is just because doc prescribes a medication, you should investigate its side effects just like I did similarly when I was given "off the cuff" medication by a physician, which had severe itching side effects.
Helpful Answer (0)
Report

RayLinStephens: I DO know it has addictive properties.
Helpful Answer (0)
Report

What faith you have, Jeanne! One would indeed expect that her doctor is keeping her px under review, I agree.

CM1, if you're really concerned - why, by the way? Any reason apart from the length of time? - you can always ask in a mild sort of way whether the doctor does regularly review her medications. And assuming he does, and he probably does, then sit easy. And if not, then perhaps ask if she'd like you or your husband to go with her to her next appointment and bring it up then.

But if it's helping her and not causing any issues... there's a lot to be said for leaving well alone.
Helpful Answer (1)
Report

A prescription is needed for Ambien, so obviously her doctor approves of her taking it.

If she is not having side effects from it, I think I'd leave well enough alone. I think the risks of Ambien are related to side effects and ignoring directions. It should not be used with alcohol. It should not be taken in doses higher than prescribed, etc. If MIL has taken it for years without problems, why worry?
Helpful Answer (1)
Report

@Llamalover - maybe it is, I don't know, but my Dad used it for a while and when it quit working, he just stopped and tried Melatonin. He had no withdrawal. I was addicted to Aspirin and suffered withdrawal. I guess we're all different. I am more addicted to Peanut Butter than anything else :)

Dad's problem was sleeping so much during the day that his body just didn't need a full night's sleep anymore. If you ever go to a Dialysis Unit, better than half of them are asleep at any given time and they're in the chair for 4+ hours.

Now my DH has the same problem but from napping, not needing dialysis. We have chosen not to use a sleep aid - he can always get up and watch TV :)
Helpful Answer (1)
Report

Ambien has addictive properties. I suggest another medication for sleep. Since she's been on it for a long time, withdrawal will be difficult. BUT MOST DEFINITELY GET HER OFF THE AMBIEN.
Helpful Answer (1)
Report

From what I remember when Dad used it - Ambien won't hurt her - but it won't be as effective after a while. A lot of people in Dialysis used it and they're the ones that told me it stops being effective. But it shouldn't hurt her.
Helpful Answer (0)
Report

Arleeda, for the Benadryl, break the pill in half. I found taking antihistamines help me sleep at night, but if I take a full dosage I tend to be wide awake half the night. Half a pill works the best. Hope it will for you. If not, try 1/4 of a pill.
Helpful Answer (1)
Report

I wish my doctor would let me take Ambien, he doesn't think it is good for women. I fall asleep easily, but then wake up several times a night and can't go back to sleep. Melatonin doesn't work for me, and Benadryl gives me a groggy hangover. I think it's great that your MIL can get a good night's sleep! So many seniors have sleeping problems.
Helpful Answer (2)
Report

As long as she isn't having any side effects from the Ambien, I would think it was ok for her to continue to take. Check with her primary doctor first.

My sig other use to take Ambien, but things got scary. If he is awaken in the middle of night, he would go downstairs to make something to eat, but he would fall back into a deep sleep while walking down the stairs, fallen the rest of the way down. I had to call 911 twice due to falls and the way he was acting, being defiant.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter